Postmarketing surveillance and the determination of the real-world safety profile of prescription drugs is arguably flawed. Recent identification of significant adverse effects associated with newly approved prescription drugs support the sometimes-held view that a new system needs to be introduced. The present voluntary system has not provided a sufficient early warning system, and some have called for active systems that probe for potential adverse effects of approved prescription drugs.1 Patient-oriented Web sites may provide an opportunity to identify potential adverse effects early in a drug's postmarket history.
In 2005, Wysowski and Chang2 published a letter regarding a series of case reports submitted to the Food and Drug Administration (FDA) on severe bone, joint, and muscle pain associated with the use of alendronate sodium and risedronate sodium for 1995 to 2002. In all, 116 case reports of serious adverse events were voluntarily submitted. A subsequent FDA Alert was issued on January 2008 concerning serious and sometimes incapacitating bone, joint, and muscle pain associated with bisphosphonate use.3 One such case was seen at Massachusetts General Hospital, prompting an investigation into the literature on the topic. The patient pointed us to a patient-oriented Web site called “Askapatient” (http://www.askapatient.com) that noted multiple case reports of the development of an influenzalike syndrome early in the treatment with bisphosphonate drugs and subsequent severe and sometimes incapacitating joint, bone, and muscle pain. The site posts comments from patients on their experiences with prescription drugs and asks them to rate the drug using a scale of 1 (poor) to 5 (excellent). Several patient reports indicated a persistence of symptoms for months.
We approached the site administrator and obtained permission to post a survey (using SurveyMonkey.com) on the site that was specific to the question of joint, bone, and muscle pain with bisphosphonate use. The survey went live in late October 2008 and was taken down in late January 2009. The results of the survey are provided in the Table.
A physician community–based Web site (http://www.sermo.com) was also reviewed simultaneous to the posting of the survey at Askapatient. One case of an influenzalike syndrome with joint, bone, and muscle pain was posted by a physician. Importantly, when asked if this adverse event had been seen by other clinicians, 63% of the respondents indicated it had not. This number is in keeping with the patient experience noted by Askapatient respondents when queried concerning their prescriber's impression that bisphosphonate use was not a possible cause of the symptoms. Golomb and colleagues4 previously noted this lack of appropriate attribution on the part of clinicians to muscle pain and the use of 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors.
User-submitted reviews are commonplace in most commercial domains. Health care has been a notable exception. Web sites such as Askapatient provide a window into the patient experience and a potential resource for developing a better understanding of the true adverse effect profile of prescription drugs. Probing sites such as Askapatient or Sermo does not equate to true pharmacovigilance. These sites and others may provide a unique window into the drug therapy experience from both the prescriber and patient/consumer perspective. Causality, incidence, and confounders cannot be identified with such probing. The value of such sites has yet to be explored in health care. Given the poor showing of the existing voluntary reporting system, probing user and provider community Web sites may provide a valuable tool.
Correspondence: Mr DeMonaco, Massachusetts General Hospital, 101 Merrimac St, Ste 710, Boston, MA 02114 (firstname.lastname@example.org).
Financial Disclosure: None reported.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Internal Medicine editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 2
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.